Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 359, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Sep 14, 2021, 5:40 PM CDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2021, 5:40 PM CDT (22:40 UTC)
- Expired
- Sep 14, 2021, 7:15 PM CDT
- In force
- 95 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 93 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
738
WHUS54 KMOB 142240
SMWMOB
GMZ650-670-150015-
/O.NEW.KMOB.MA.W.0359.210914T2240Z-210915T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
540 PM CDT Tue Sep 14 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
* Until 715 PM CDT.
* At 539 PM CDT, a strong thunderstorm capable of producing
waterspouts was located 25 nm south of Farewell Buoy, moving
northwest at 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3004 8820 2975 8788 2958 8800 2971 8823
2988 8831 2995 8832
TIME...MOT...LOC 2239Z 122DEG 12KT 2970 8802
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$1 follow-up statement
082
FZUS74 KMOB 142352
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
652 PM CDT Tue Sep 14 2021
GMZ650-670-150015-
/O.CON.KMOB.MA.W.0359.000000T0000Z-210915T0015Z/
652 PM CDT Tue Sep 14 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 PM CDT...
For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
At 651 PM CDT, a severe thunderstorm capable of producing waterspouts
was located 15 nm south of Farewell Buoy, moving northwest at 20
knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 3004 8820 2975 8788 2958 8800 2971 8823
2988 8831 2995 8832
TIME...MOT...LOC 2351Z 148DEG 21KT 2986 8802
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 14, 4:17 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 14, 4:17 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
417 PM CDT Tue Sep 14 2021
.NEAR TERM UPDATE /Now Through Wednesday/...Tropical Storm Nicholas,
currently moving over the upper Texas coast, is expected to weaken
while progressing slowly eastward into central LA through Thursday.
This setup is increasing the chances for very heavy, prolonged
rainfall over our area beginning on Wednesday and continuing into
the near term period. Confidence in the flooding threat across
portions of interior southeast MS, coastal AL and the western FL
panhandle is increasing.
An upper ridge over the southeast states and eastern Gulf weakens in
response to the movement of Nicholas, and a surface ridge over the
southeastern states likewise weakens and retreats into the mid
Atlantic states. Abundant deep layer moisture already in place over
the area, with precipitable water values trending progressively
higher during the period, reaching nearly 2.5 inches on Wednesday.
Model soundings are moist for tonight through Wednesday, but lapse
rates are not particularly high on Wednesday. So, in terms of severe
weather, some storms may be strong on Wednesday and there will be a
minimal tornado threat, but the with shear associated with the
remnants of Nicholas weakening, SPC indicates that this threat is
fairly low at this time. Stronger downbursts due to precipitation
loading could be an issue though, but extensive cloud cover and
rainfall could diminish instability enough to suppress that as well.
With the moist and convectively favorable environment, there are
several mechanisms which will continue to aid in convective
development during the near term period. First is a broad and modest
zone of low level convergence along a surface trof that now will
mainly affect the southern half of the forecast area.
This feature really begins to setup on Wednesday, extending west to
east from interior southeast MS across coastal AL and into the
western FL panhandle. This convergence zone will act as a low level
forcing mechanism for showers and storms. Also a shortwave trof
associated with the remnants of Nicholas will be shifting into the
forecast area from the west on Wednesday. These features, combined
with the extremely moist airmass will result in the gradual
development of widespread rain (heavy at times) on Wednesday (and
will continue into the Short Term period as well). While there will
be high PoPs across much of the area overnight, it will primarily be
lighter rainfall, but beginning to increase in intensity toward
daybreak Wednesday.
Storm movement will tend to be slow and, with the already abundant
deep layer moisture tending even higher, this supports locally heavy
rainfall along with an increasing risk that this could lead to
flooding issues. Please refer to the added Hydrology Discussion
section that follows for specifics on the increasing heavy rain
and flooding threat.
Temperatures will be moderated somewhat during the near term,
particularly with regard to daytime max temps. Highs on Wednesday
will be in the upper 70s to lower 80s across the area. Lows
Wednesday night mainly ranging from around 70s inland to the mid 70s
along the immediate coast. /12
.HYDROLOGY /Late Tonight through Thursday Evening/...
...Excessive Rainfall Totals Possible through Thursday Evening...
Tropical Storm Nicholas will move slowly east through the end of
this week. Abundant deep tropical moisture will surge into the area
ahead of this system and overrun a low to mid level synoptic
boundary that is currently stretched east to west in the vicinity of
the coast. Strong moisture flux convergence and low to mid level
frontogenesis supports an area of strong ascent across mainly the
southern half of the forecast area. Widespread showers and
thunderstorms with heavy rainfall should develop along this axis of
focused ascent near the boundary beginning late tonight and
continuing through Thursday evening. The atmosphere should support
efficient rainfall rates with latest forecast soundings suggesting
the presence of tall skinny CAPE. This could support high rainfall
rates and warm precipitation processes within any sustained
convection. In addition, storms may tend to develop and train
repeatedly over the same areas.
The trend over the past 24 hours has been for increasing potential
for heavy rainfall and flooding. At this time, it now appears that
rainfall totals across portions of southeast Mississippi, coastal
Alabama, and the western Florida Panhandle will range between 5 and
10 inches through Thursday evening. There may be localized areas of
excessive rainfall totals, wherever training occurs, with totals
exceeding 15 inches. Lesser amounts are expected north of these
locations across interior southeast Mississippi and south central
Alabama where 3 to 6 inches will be common. Considering the
increasing rainfall totals and rising flood threat, have expanded
the flash flood watch to include much of southeast Mississippi,
southwest Alabama, and the western Florida Panhandle through
Thursday evening.
The increased rainfall totals will also result in potential sharp
rises along area rivers, especially where the heaviest rain occurs.
Some rivers will have the potential to reach at least minor to
moderate flood stage through the end of this week. /JLH
&&
.SHORT TERM /Wednesday night Through Friday night/...A weak upper level
trough over the Great Lakes region will continue to lift
northeast on Wednesday night, leaving the forecast area in a weak
state aloft. At the surface, the southerly flow persists as the
remnants of Nicholas lingers over southern and central Louisiana
as it continues to weaken. This setup will help maintain an
abundance of moisture across the area with PWATs around 2 to 2.3
inches. Therefore, expecting numerous to widespread showers and
storms throughout the short term. Areas with the highest coverage
will be over portions of southeast Mississippi, coastal Alabama,
and the northwest Florida Panhandle. Heavy rainfall continues to
be a threat as well as the potential for flash flooding during
the short term due to the extremely moist airmass and weak flow
aloft. More details on the heavy rainfall and flooding potential
can be found in the added Hydrology Discussion section above.
As for temperatures, lows will dip into the lower 70s inland and
the mid 70s along the beaches. Highs will continue to be slightly
cooler in the lower to mid 70s due to the higher rain chances and
increased cloud cover through the period. /14
&&
.EXTENDED TERM /Saturday Through Tuesday/...A very moist air mass
will remain over the forecast area in the wake of Nicholas as the
relatively weak pattern aloft continues. Southerly flow will also
help maintain PWATs between 2 and 2.3 inches through early next
week. Therefore, expecting scattered to numerous showers during
this time, with coverage peaking in the afternoon hours and
lingering into the evening. Heavy rainfall will continue to be a
concern due to the relatively light winds aloft and already
saturated soils. Any of the stronger storms that train over the
same areas could cause some localized flooding concerns. We'll
continue to monitor for this potential over the next few days.
Towards the very end of the period/middle part of next week, an
upper level ridge starts to build back over the western Atlantic
while at the surface, weak ridging also starts to settle in over
the Appalachians. This pattern could support somewhat lower PWATs
and therefore, opted to keep isolated to scattered PoPs on Monday
and into Tuesday.
Temperatures start off with highs in the lower to mid 80s, but will
start to creep back into the mid to upper 80s by early next week.
Lows continue to be seasonal with upper 60s to lower 70s inland with
mid 70s along the immediate coast. /14
&&
.MARINE...The remnants of Tropical Storm Nicholas will weaken to a
Depression and drift into central Louisiana through the end of the
week, and become nearly stationary. This will maintain a light to
moderate southeast flow through Thursday, becoming lighter and
turning more southerly late in the week. Seas will range from 2 to 4
feet through midweek, subsiding to around 2 feet by the weekend. The
only hazards for small craft will be strong and gusty winds near
showers and storms, which will be increasing in coverage through the
week. Lightning will be a hazard in and near storms as well. /12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from late tonight through Thursday evening for
ALZ052-059-261>266.
FL...Flash Flood Watch from late tonight through Thursday evening for
FLZ201>206.
MS...Flash Flood Watch from late tonight through Thursday evening for
MSZ075-076-078-079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:50 AM CDT | Flash Flood Watch | MOB | Baldwin, Escambia, Mobile, Washington | 5 days |
| Sep 14, 6:29 PM CDT | Special Marine Warning | MOB | 46 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.